Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Austin/San Antonio, TX

May 4, 2018Real County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 4, 2018, 12:39 AM CDT for Real County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2018, 12:39 AM CDT (05:39 UTC)
Expired
May 4, 2018, 1:45 AM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX

County Real County, TX

The radar

The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS84 KEWX 040539
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1239 AM CDT FRI MAY 4 2018
 
TXZ185-187-203-040645-
Uvalde TX-Real TX-Bandera TX-
1239 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANDERA...NORTHERN
UVALDE AND SOUTHEASTERN REAL COUNTIES UNTIL 145 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan Wells, or 16 miles southwest of Leakey, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vanderpool, Reagan Wells, Utopia, Concan, Garner State Park and Rio
Frio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2953 10000 2984 9950 2963 9940 2952 9941
      2937 9994
TIME...MOT...LOC 0539Z 235DEG 18KT 2950 9987 

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 4, 12:32 AM CDT, 7 minutes earlier.

Area forecast discussion, May 4, 12:32 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1232 AM CDT Fri May 4 2018

.AVIATION...
All terminals will have MVFR/IFR ceilings overnight. There will be
low chances for showers and thunderstorms overnight, but probability
is too low to include in the TAFs. Friday showers and thunderstorms
are likely starting around 10Z in San Antonio and 12Z at AUS and DRT.
Rain will continue on and off through the day. Continuous rainfall
is not likely, but timing is too uncertain to break out dry times.
Either way ceilings will be MVFR, but visibility will vary between
VFR and MVFR depending on whether it's raining.

&&

.PREV DISCUSSION... /ISSUED 1045 PM CDT Thu May 3 2018/

UPDATE... /SVR WATCH/
Severe threat looks to concentrate mainly west of Highway 281 through
the next 2-3 hours with rapid refresh models suggesting a more
organized complex propagating eastward toward the metro cities
between 2 and 5 am. An increasing LLJ should hasten the formation of
a squall line. MU CAPES over the Hill Country/Rio Grande Plains are
still up to 2000 J/KG late this evening and should produce a primary
hail threat through midnight with severe threats possibly shifting
to a wind threat after midnight with low-mid level shear values near
50 knots. Tornado threat should be minimal but non-zero.

PREV DISCUSSION... /ISSUED 315 PM CDT Thu May 3 2018/

SHORT TERM (Tonight through Friday Night)...
A stout cap remains in place across South Central Texas this
afternoon. Even with clearing in the west, we expect the cap to hold
and there only be isolated light showers this evening. An upper level
jet streak and the approach of the longwave trough axis should force
new convection to develop on the Mexican plateau and propagate
northeastward into the Rio Grande Plains around 03-06Z. Some of the
storm structures appear to be supercellular or at least higher end
pulse storms, so we're maintaining the mention of severe storms west
of U.S. 83 late tonight. The cold pools from the isolated storms
should congeal, and given the maximum diurnal influence of the LLJ,
support a non-severe MCS moving across the eastern half of the area
Friday morning. The outflow boundary from the MCS and the arrival of
the cold front will provide the foci for continuing showers and
thunderstorms through Friday afternoon and night. While the
thermodynamic profile is not favorable for torrential rain, training
of storms and the consistent forcing for a 18-24 hour period should
lead to many places receiving 1-2 inches of rain, with isolated spots
receiving up to 4 inches, especially in the eastern Hill Country.

LONG TERM (Saturday through Thursday)...
The cold front will push south on Saturday, allowing high pressure
to start drying out the area from northwest to southeast. Midlevel
zonal flow will maintain dry and mild conditions all of next week,
with no rain expected through Mother's Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  60  82  59  85 /  90  70  -    0   0
Austin Bergstrom Intl Airport  75  59  81  57  85 /  90  70  10   0   0
New Braunfels Muni Airport     76  60  81  58  85 /  90  70  20   0   0
Burnet Muni Airport            72  56  80  56  84 /  90  50  -    0   0
Del Rio Intl Airport           81  62  87  61  90 /  80  40  -    0   0
Georgetown Muni Airport        73  57  81  56  85 /  90  70  -    0   0
Hondo Muni Airport             75  60  83  57  86 /  90  60  20   0   0
San Marcos Muni Airport        76  60  82  58  85 /  90  70  20   0   0
La Grange - Fayette Regional   80  62  81  58  85 /  70  70  20  -    0
San Antonio Intl Airport       76  61  81  60  86 /  90  70  20   0   0
Stinson Muni Airport           77  63  81  60  86 /  90  70  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...TB3
Hazardous weather outlook, May 3, 2:46 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 PM CDT Thu May 3 2018

TXZ171>173-183>194-202>209-217>225-228-042000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated strong to severe storms are possible after midnight
across the Rio Grande plains. The main threats will be large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with heavy rains are possible Friday into Friday
night mainly along and west of the I-35 corridor. Isolated strong
storms are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Special weather statement, May 3, 9:42 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
942 PM CDT THU MAY 3 2018

TXZ217-218-228-040345-
Maverick TX-Dimmit TX-Zavala TX-
942 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK...
NORTHWESTERN DIMMIT AND SOUTHWESTERN ZAVALA COUNTIES UNTIL 1045 PM
CDT...

At 942 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Asherton to 13 miles south of El Indio.
Movement was northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Crystal City, Carrizo Springs, El Indio, Asherton, Chula Vista, Las
Colonias, Winter Haven, Cometa, Chula Vista-River Spur, Carrizo Hill,
Rosita, and Farias Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2828 10029 2831 10028 2840 10035 2845 10034
      2848 10037 2850 10033 2851 10038 2854 10041
      2858 10040 2861 10045 2864 10045 2865 10047
      2865 10045 2883 9980 2840 9967 2824 10026
TIME...MOT...LOC 0242Z 155DEG 15KT 2845 9978 2832 10025
Special weather statement, May 3, 10:40 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1040 PM CDT THU MAY 3 2018

TXZ202-203-040430-
Uvalde TX-Kinney TX-
1040 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND
SOUTHWESTERN UVALDE COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anacacho, or 11 miles east of Brackettville, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Blewett, Cline, and Laguna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2914 10028 2931 10034 2946 9994 2920 9985
TIME...MOT...LOC 0340Z 253DEG 17KT 2925 10023
Special weather statement, May 3, 10:56 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1056 PM CDT THU MAY 3 2018

TXZ217-218-040445-
Maverick TX-Zavala TX-
1056 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK AND WEST
CENTRAL ZAVALA COUNTIES UNTIL 1145 PM CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Chula Vista, or 13 miles north of El Indio, moving
north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Maverick and west central Zavala Counties crossing Hwy 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2860 10013 2862 10033 2900 10033 2899 10005
TIME...MOT...LOC 0354Z 185DEG 25KT 2869 10023
Special weather statement, May 3, 11:19 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1119 PM CDT THU MAY 3 2018

TXZ185>187-203-040515-
Uvalde TX-Kerr TX-Real TX-Bandera TX-
1119 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...WEST
CENTRAL KERR...NORTHEASTERN UVALDE AND REAL COUNTIES UNTIL 1215 AM
CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garner State Park, or 10 miles south of Leakey, moving north at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leakey, Vanderpool, Tuff, Garner State Park, Rio Frio, Reagan Wells,
Utopia, Concan, Lost Maples State Natural Area and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2952 9949 2947 9986 2985 10003 2988 10002
      2996 9948
TIME...MOT...LOC 0418Z 167DEG 22KT 2958 9973

MO
Special weather statement, May 4, 12:16 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1216 AM CDT FRI MAY 4 2018

TXZ202-203-040600-
Uvalde TX-Kinney TX-
1216 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 100 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cline, or 15 miles east of Brackettville, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Laguna, Montell, Cline and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2924 10018 2936 10028 2959 10000 2937 9980
TIME...MOT...LOC 0516Z 235DEG 19KT 2933 10016

MO
Special weather statement, May 4, 12:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1239 AM CDT FRI MAY 4 2018

TXZ185-187-203-040645-
Uvalde TX-Real TX-Bandera TX-
1239 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANDERA...NORTHERN
UVALDE AND SOUTHEASTERN REAL COUNTIES UNTIL 145 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan Wells, or 16 miles southwest of Leakey, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vanderpool, Reagan Wells, Utopia, Concan, Garner State Park and Rio
Frio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2953 10000 2984 9950 2963 9940 2952 9941
      2937 9994
TIME...MOT...LOC 0539Z 235DEG 18KT 2950 9987

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:32 PM CDTSpecial Weather StatementEWXDimmit58 min
May 3, 8:28 PM CDTSpecial Weather StatementEWXKinney62 min
May 3, 8:30 PM CDTSpecial Weather StatementEWXDimmit60 min
May 3, 8:43 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde41 min
May 3, 9:11 PM CDTSpecial Weather StatementEWXZavala64 min
May 3, 9:42 PM CDTSpecial Weather StatementEWXDimmit63 min
May 3, 10:14 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
May 3, 10:40 PM CDTSpecial Weather StatementEWXKinney50 min
May 3, 10:52 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick34 min
May 3, 10:56 PM CDTSpecial Weather StatementEWXMaverick49 min
May 3, 11:18 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde57 min
May 3, 11:19 PM CDTSpecial Weather StatementEWXReal56 min
May 3, 11:51 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
May 4, 12:16 AM CDTSpecial Weather StatementEWXUvalde44 min
May 4, 12:48 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde3 hr
May 4, 1:58 AM CDTAreal Flood AdvisoryEWXBandera, Kerr3 hr
May 4, 2:19 AM CDTSpecial Weather StatementEWXVal Verde56 min
May 4, 2:37 AM CDTSevere Thunderstorm WarningEWXVal Verde53 min
May 4, 3:10 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 4, 3:23 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde67 min
May 4, 4:29 AM CDTSevere Thunderstorm WarningEWXEdwards61 min
May 4, 5:17 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 4, 5:25 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr50 min
May 4, 5:39 AM CDTSpecial Weather StatementEWXEdwards51 min
May 4, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Real45 min
May 4, 6:09 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
May 4, 6:40 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real, Uvalde65 min
May 4, 7:07 AM CDTAreal Flood AdvisoryEWXReal3 hr
May 4, 7:10 AM CDTSpecial Weather StatementEWXGillespie50 min
May 4, 7:46 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina, Uvalde59 min
May 4, 8:00 AM CDTSpecial Weather StatementEWXBlanco45 min
May 4, 8:21 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano, Real, Uvalde3 hr
May 4, 8:44 AM CDTSpecial Weather StatementEWXBexar46 min
May 4, 8:45 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis60 min
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Kendall3 hr
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 9:19 AM CDTSpecial Weather StatementEWXComal41 min
May 4, 9:29 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe35 min
May 4, 9:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis3 hr
May 4, 9:47 AM CDTSpecial Weather StatementEWXTravis43 min
May 4, 10:29 AM CDTFlash Flood WarningEWXHays, Travis3 hr
May 4, 11:44 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson3 hr
May 4, 11:50 AM CDTSpecial Weather StatementEWXWilliamson25 min
May 4, 11:55 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
May 4, 12:07 PM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 1:32 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.